an article by Vicky Green
One of the most difficult things about having been “floxed” is making sense of the many, seemingly unrelated problems we’re left to deal with – Heart palpitations, anxiety, insomnia, depression, digestive issues, musculoskeletal pain, muscle spasms, nerve damage, and of course, widespread tendinitis. Many, if not most, doctors either don’t acknowledge or don’t understand how such a wide array of symptoms could be caused by Cipro or other quinolone antibiotics. As patients, we’re often left in frustration or despair. We know how sick we are, but no one can tell us why or how to help ourselves heal. We’re left to piece together clues and do our own research, while struggling with significant health challenges.
One of my first clues in beginning to unravel the puzzling effects of Cipro toxicity came from an acupuncturist. Like many others, I realized early on that traditional allopathic doctors were not going to be of much help in my search for recovery. One visit to a general practitioner convinced me of that: He suggested steroids for my tendinitis and gabapentin (a powerful drug used to treat seizures and nerve pain) for the neuropathy, numbness and tingling in my feet. I rejected steroids, having already learned that steroid therapy is associated with tendon rupture in people suffering from quinolone tendinitis. My own mother takes gabapentin for chronic surgery-related nerve pain and reports dizziness and fatigue. Instead of more drugs, I consulted an acupuncturist in the hope she could help, particularly with the neuropathy.
At the acupuncture consultation I pointed out the cracks at the corners of my mouth. I asked if those might be caused by yeast, or Candidiasis. She responded, “No, those are a classic indication of vitamin B deficiency.” Though acupuncture itself provided little relief from any of my symptoms, this tip regarding the B vitamins was worth the cost of the appointment.
I immediately began to research B vitamins and found information confirming that B vitamin deficiency can indeed cause mouth ulcers and “burning mouth”, a frequent complaint of Cipro sufferers (www.livestrong.com/article/474656-sore-mouth-vitamin-b12/). This led me to question whether, and how, Cipro might cause B vitamin depletion. What other symptoms might be caused by vitamin B depletion? My investigation took me directly to gut health.
Vitamin B is supplied by meats, poultry, and eggs. A healthy liver can store some level of B vitamins, but physiological research has also shown that B vitamins are synthesized in the human gut. According to a study by M.J. Hill, published by the National Institute of Health, “There is also good evidence that the gut bacterial flora are a significant source of a range of vitamins to the human. In this paper evidence is presented that gut bacteria are a significant source of a range of vitamins, particularly those of the B group and Vitamin K.”
Following is a list of symptoms of B12 deficiency. It may look familiar to many Cipro sufferers (from www.webmd.com)
- weakness, tiredness or light-headedness
- rapid heartbeat and breathing
- pale skin
- sore tongue
- easy bruising or bleeding, including bleeding gums
- stomach upset and weight loss
- diarrhea or constipation
- tingling or numbness in fingers and toes
- difficulty walking
- mood changes or depression, memory loss, disorientation, and dementia
When I saw this list of symptoms, I knew was onto something important. The Cipro-human gut bacteria connection was becoming clear. Cipro is a broad-spectrum antibiotic, meaning it kills a wide range of bacteria throughout the body. A healthy gut environment consists of trillions of “good”, necessary bacteria, some of which are essential in the production of B vitamins. If Cipro kills off those good bacteria, the body is deprived of that source of B vitamins. This could potentially cause the wide range of symptoms listed above, particularly if the liver B vitamin storage function is also compromised.
My next question was: What other important functions do healthy gut bacteria perform? What I learned is also important to Cipro sufferers. Gut bacteria enable us to break down and absorb the nutrients in our diet and oral supplements. Without those bacteria, nutrients may pass unabsorbed, depriving our bodies of the nutrition essential for many systemic functions. Changes in our gut environment or intestinal tract can also make us prone to diarrhea, irritable bowel syndrome, or leaky gut. Leaky gut is inflammation of the gut lining which may allow undigested molecules and toxins to pass into the body. This can result in an array of food sensitivities, as well as autoimmune responses. To sum up: Antibiotics destroy “good” bacteria, disrupting the gut environment. In addition to robbing us of an important source of B vitamins, this gut disruption can potentially result in inefficient nutrient absorption, digestive problems, food sensitivities and autoimmune responses.
The fact that a healthy digestive tract is crucial in extracting and synthesizing nutrients from food for use in our bodies is widely understood. But did you know that the digestive tract is also essential for healthy brain function? Recent research by Dr. Michael Gershon of Columbia University, and many others, reveals that to be true. (From the Wall Street Journal, January 17, 2012, “A Gut Check for Many Ailments”)
“Dr. Gershon, professor of pathology and cell biology at Columbia, has been studying how the gut controls its behavior and that of other organs by investigating the neurotransmitter serotonin. Low serotonin levels in the brain are known to affect mood and sleep. Several common antidepressants work by raising levels of serotonin in the brain.
“Work by Dr. Gershon and others has shown that serotonin is necessary for the repair of cells in the liver and lungs, and plays a role in normal heart development and bone-mass accumulation. Yet about 95% of the serotonin in the body is made in the gut, not in the brain, says Dr. Gershon.” (emphasis added)
Many Cipro sufferers report significant, sometimes severe, problems with insomnia, anxiety, and depression – all indications of inadequate levels of serotonin. New evidence that a healthy gut is critical to the production and availability of serotonin is key to understanding how Cipro could cause issues like depression, anxiety, and insomnia, often associated exclusively with brain function. Cipro kills gut bacteria and disrupts the gut environment, where 95% of our serotonin is produced.
Damage to the bacterial balance in the gut is not responsible for all of our “floxing” ailments. For example, Cipro tendinitis is caused by a disruption of the collagen metabolism and must be addressed separately. (The Effect of Ciprofloxacin On Tendon, Paratenon, and Capsular Fibroblast Metabolism. Riley J. Williams III, MD†, Erik Attia, Thomas L. Wickiewicz, MD and Jo A. Hannafin, MD, PhD). But there seems to be no question that many of the problems we experience can be linked to the damage Cipro does to the gut environment. It would follow that the route back to wellness requires restoration of gut health through diet and supplementation.
How do we go about initiating this repair? Fiber rich foods, leafy greens and yellow veggies are a good place to start. “The good bacteria in fermented foods like yogurt, miso and sauerkraut can make it through the gastric acid to the colon, where they go to work.” (www.besthealthmag.ca) Using a probiotic supplement high in both numbers of bacteria and variety of bacterial strains may help jump-start the rebuilding process. My research and experience indicate that this rebuilding can take months, but once begun the digestive system can begin to regain its ability to perform its many important functions.
Again, the wide-ranging symptoms of Cipro toxicity cannot all be explained by gut damage, but there’s plenty of evidence that disruption of the gut environment could cause many of the physical and mental problems we suffer. The typical M.D. has very little training in nutrition and health. Most doctors appear to be much more inclined to treat the symptoms of Cipro toxicity individually with more pharmaceuticals, rather than exploring the basic underlying causes of those symptoms. Clinical nutritionists and naturopathic practitioners, as well as physiologists, are often much more knowledgeable regarding how the body synthesizes and utilizes vitamins, minerals, and other nutrients. They can also perform testing to identify nutritional and functional deficits, and recommend a treatment plan to remedy those deficits. I have no doubt that restoring gut health plays a central role in our recovery.